Alert archive / Virginia / Wind Advisories in 2010

Wind Advisory 20, NWS Blacksburg, VA

November 26, 201021 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this wind advisory at Nov 26, 2010, 3:39 AM EST for 21 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Nov 26, 2010, 9:00 PM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Nov 26, 2010, 3:39 AM EST (08:39 UTC)
In effect from
Nov 26, 2010, 9:00 PM EST
Expired
Nov 27, 2010, 12:00 PM EST
In force
15 hr
Issued by
NWS Blacksburg, VA
All 24 counties

Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 23 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2010-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2010-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

365 
WWUS71 KRNK 260839
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 AM EST FRI NOV 26 2010

...STRONG GUSTY WEST WINDS TONIGHT INTO SATURDAY MORNING...

.A COLD FRONT WILL MOVE EAST OF THE REGION BY THIS AFTERNOON. A
SURGE OF COLD AIR BEHIND THE FRONT WILL BRING STRONG GUSTY WEST
WINDS TONIGHT INTO SATURDAY MORNING TO HIGHER ELEVATIONS ALONG
AND WEST OF THE BLUE RIDGE MOUNTAINS. 

NCZ001-002-018-VAZ010>020-022>024-261645-
/O.NEW.KRNK.WI.Y.0020.101127T0200Z-101127T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA
339 AM EST FRI NOV 26 2010

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON EST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO NOON EST
SATURDAY. 


* WINDS...WEST WINDS 15 TO 25 MPH...WITH GUSTS OF 45 TO 50 MPH IN
  ELEVATIONS ABOVE 2500 FEET. 

* TIMING...WINDS INCREASING BETWEEN 900 PM AND MIDNIGHT. STRONGEST
  WINDS FROM MIDNIGHT UNTIL MID MORNING SATURDAY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG MAY DOWN A FEW TREES OR POWER LINES...AND WILL MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
5 follow-up statements
459 
WWUS71 KRNK 261619
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1119 AM EST FRI NOV 26 2010

...STRONG GUSTY WEST WINDS TONIGHT INTO SATURDAY MORNING...

.A SURGE OF COLD AIR BEHIND A COLD FRONT WILL BRING STRONG GUSTY
WEST WINDS TONIGHT INTO SATURDAY MORNING TO HIGHER ELEVATIONS
ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS.

NCZ001-002-018-VAZ010>020-022>024-270030-
/O.CON.KRNK.WI.Y.0020.101127T0200Z-101127T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA
1119 AM EST FRI NOV 26 2010

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO NOON
EST SATURDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO NOON
EST SATURDAY. 

* WEST WINDS OF 15 TO 25 MPH...WITH GUSTS OF 45 TO 50 MPH IN
  ELEVATIONS ABOVE 2500 FEET.

* WINDS WILL BE INCREASING BETWEEN 900 PM AND MIDNIGHT. STRONGEST
  WINDS WILL OCCUR FROM MIDNIGHT UNTIL MID MORNING SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS GUSTING OVER 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES...SO USE CAUTION. SMALL TREES AND TREE LIMBS COULD BE
BLOWN DOWN AS WELL.

&&

$$
892 
WWUS71 KRNK 261940
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EST FRI NOV 26 2010

...STRONG GUSTY WEST WINDS TONIGHT INTO SATURDAY MORNING...

.STRONG WEST TO NORTHWEST WINDS ARRIVE TONIGHT ALONG WITH COLDER
AIR. THE STRONGEST WINDS ARE GOING TO BE IN THE HIGHER ELEVATIONS.

NCZ001-002-018-VAZ010>020-022>024-270345-
/O.CON.KRNK.WI.Y.0020.101127T0200Z-101127T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA
240 PM EST FRI NOV 26 2010

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO NOON
EST SATURDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO NOON
EST SATURDAY. 

* WEST TO NORTHWEST WINDS OF 15 TO 25 MPH...WITH GUSTS OF 45 TO
  50 MPH CAN BE EXPECTED IN ELEVATIONS ABOVE 2500 FEET.

* WINDS WILL BE INCREASING BETWEEN 900 PM AND MIDNIGHT. 
  STRONGEST WINDS WILL OCCUR FROM MIDNIGHT UNTIL MID MORNING 
  SATURDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS GUSTING OVER 45 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE CAUTION. SMALL
TREES AND TREE LIMBS COULD BE BLOWN DOWN AS WELL.

&&

$$
986 
WWUS71 KRNK 270210
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 PM EST FRI NOV 26 2010

...GUSTY WESTERLY WINDS OVERNIGHT INTO SATURDAY MORNING...

.STRONG WEST TO NORTHWEST WINDS WILL ARRIVE LATER TONIGHT ALONG
WITH COLDER AIR. THE STRONGEST WINDS ARE GOING TO BE IN THE HIGHER
ELEVATIONS.

NCZ001-002-018-VAZ010>020-022>024-271015-
/O.CON.KRNK.WI.Y.0020.000000T0000Z-101127T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA
910 PM EST FRI NOV 26 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST SATURDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST SATURDAY. 

* WEST TO NORTHWEST WINDS OF 15 TO 25 MPH...WITH GUSTS TO 50 MPH.

* THE STRONGEST WINDS WILL OCCUR FROM MIDNIGHT UNTIL MID MORNING
  SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS GUSTING OVER 45 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE CAUTION. SMALL
TREES AND TREE LIMBS COULD BE BLOWN DOWN AS WELL.

&&

$$
179 
WWUS71 KRNK 270846
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 AM EST SAT NOV 27 2010

...GUSTY WEST WINDS THIS MORNING...

.STRONG WEST TO NORTHWEST WINDS WILL CONTINUE THIS MORNING. THE
STRONGEST WINDS ARE GOING TO BE IN THE HIGHER ELEVATIONS.

NCZ001-002-018-VAZ010>020-022>024-271700-
/O.CON.KRNK.WI.Y.0020.000000T0000Z-101127T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA
346 AM EST SAT NOV 27 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY. 

* WEST TO NORTHWEST WINDS OF 15 TO 25 MPH...WITH GUSTS TO 50 MPH.

* THE STRONGEST WINDS WILL OCCUR BETWEEN 600 AND 1100 AM MAINLY IN
  HIGH ELEVATIONS ALONG THE BLUE RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS GUSTING OVER 45 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE CAUTION. SMALL
TREES AND TREE LIMBS COULD BE BLOWN DOWN AS WELL.

&&

$$
962 
WWUS71 KRNK 271705
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1205 PM EST SAT NOV 27 2010

...WINDS DIMINISHING OVER THE AREA...

.SURFACE HIGH PRESSURE WILL BUILD EAST INTO THE REGION THIS
AFTERNOON...ALLOWING WINDS TO SLOWLY DIMINISH AS THE DAY
PROGRESSES.

NCZ001-002-018-VAZ010>020-022>024-271815-
/O.EXP.KRNK.WI.Y.0020.000000T0000Z-101127T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA
1205 PM EST SAT NOV 27 2010

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

SUSTAINED WINDS OF 15 TO 25 MPH WITH OCCASIONAL GUSTS TO 40 MPH
EARLY THIS AFTERNOON WILL GRADUALLY DIMINISH TO 10 TO 15 MPH WITH
OCCASIONAL GUSTS TO 25 MPH BY MID TO LATE AFTERNOON. WINDS HAVE
FALLEN TO BELOW ADVISORY LEVELS...THEREFORE THE WIND ADVISORY THAT
WAS IN EFFECT WAS ALLOWED TO EXPIRE AT NOON EST.

$$

WERT

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Nov 26, 3:14 AM EST, 25 minutes earlier.

Area forecast discussion, Nov 26, 3:14 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 AM EST FRI NOV 26 2010

.SYNOPSIS...
A STRONG COLD FRONT WILL PASS THROUGH THE AREA BY FRIDAY
AFTERNOON. COLD AIR WILL MOVE INTO THE AREA TONIGHT AND SATURDAY
ON STRONG GUSTY WEST WINDS. HIGH PRESSURE WILL BUILD INTO THE
REGION LATER IN THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 AM...PIEDMONT OBS INDICATE THE LOW LEVEL WEDGE HAS
BROKEN IN THE EASTERN PIEDMONT SECTIONS OF THE CWA...AND TEMPS
HAVE RISEN INTO THE MID TO UPPER 50S. MEANWHILE...THE SFC FNT HAS
MOVED EAST OF BLUEFIELD...BUT IS SLOWING DOWN SOME. STILL LOOKS
LIKE THE FNT WILL MOVE TO ABOUT ROA/LYH BY 12Z/700 AM...AND THEN
CLEAR THE DANVILLE AREA BY 15Z/1000 AM. HOWEVER...MOST OF THE RAIN
IS BEHIND THE FRONT...SO AT LEAST THE MORNING HOURS LOOKS WET-
ESPECIALLY IN THE MTNS ALONG AND WEST OF THE BLUE RIDGE. I HAVE
CATEGORICAL POPS FOR MOST OF THE MTNS...AND LIKELY POPS FURTHER
EAST. SHOWERS SHOULD END FROM NORTHWEST TO SOUTHEAST DURING THE
AFTERNOON...ALTHOUGH THE WESTERN SLOPES MAY HAVE SOME LINGERING
LIGHTER SHOWERS INTO THE AFTERNOON...EVEN THOSE SHOULD TAPER OFF
LATE IN THE DAY. THERE IS ENOUGH COLDER AIR MOVING INTO THE MTNS
THAT HIGHER ELEVATIONS OF SE WV WILL LIKELY SEE THE RAIN SHOWERS
CHANGE OVER TO SNOW SHOWERS. THIS WOULD BE MAINLY WESTERN
GREENBRIER COUNTY...AND I HAVE ABOUT AN INCH OF WET SNOW ACCUM
THERE THIS MORNING. ALSO...COLD ADVECTION IS STRONG ENOUGH THAT
TEMPS WILL BE FALLING IN THE WESTERN MTNS- ESPECIALLY SE WV AND
SMYTH/TAZEWELL COUNTIES IN VA. THE REST OF THE MTNS WILL SEE
FAIRLY STEADY TEMPS...WITH A GOOD DROP IN THE LATE AFTERNOON.
HIGHEST ELEVATIONS...ABOVE 3000 FEET...MAY SEE SOME WIND GUSTS TO
NEAR 45 MPH FOR AN HOUR OR TWO THIS MORNING AFTER THE FRONTAL
PASSAGE. THESE STRONGER WIND GUSTS WILL BE SHORT-LIVED AND ISOLATED
ENOUGH THAT A WIND ADVISORY IS NOT NECESSARY.

TONIGHT- AN UPPER SHORT WAVE MOVG ACROSS THE DAKOTAS AT THIS
TIME...WILL PASS ACROSS THE CWA BETWEEN 06Z/100 AM AND 12Z/700 AM.
THIS BRINGS SOME STRONGER WINDS...COLDER AIR AND INCREASED
SUBSIDENCE. THIS LOOKS LIKE A GOOD SET-UP FOR STRONGER WIND GUSTS
TO REACH THE SFC ALONG THE CREST OF THE APPLNS...AND EAST INTO THE
HIGHER ELEVATIONS OF THE BLUE RIDGE. SHOULD BE WIND GUSTS OF 45 TO
50 MPH IN MANY ELEVATIONS ABOVE 2500 FEET...SO WILL ISSUE A WIND
ADVISORY RUNNING FROM 900 PM THIS EVENING...UNTIL NOON SATURDAY.
MODELS SHOW 850 MB TEMPS DROPPING AS LOW AS -8C IN THE MTNS WITH
THE COLD ADVECTION OVERNIGHT. THIS SHOULD BRING WIDESPREAD LOWS IN
THE 20S IN THE MTNS...AND AROUND 30 IN THE PIEDMONT. WITH THE
WIND...WILL BE A COLD NIGHT.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
NW FLOW CONTINUES SATURDAY WITH 8H TEMPERATURES DOWN TO -1 TO -8
FROM SOUTH TO NORTH SATURDAY. WITH THE STRONGEST CAA SATURDAY
MORNING...HIGHS WILL ONLY MANAGE TO REACH THE UPPER 30S TO LOWER 40S
IN THE  MTNS...WHILE SOME DOWNSLOPING WILL HELP THE EAST RISE INTO
THE LOWER 50S.

HIGH PRESSURE WILL BUILD OVERHEAD SATURDAY NIGHT...ALLOWING WINDS TO
BECOME LIGHT. GOOD RADIATIONAL COOLING NIGHT AS TEMPERATURES FALL
WELL INTO THE 20S ESPECIALLY THE MTN VALLEYS.

THE SFC HIGH WILL TRAVEL EAST AND 5H HEIGHT RISE SUNDAY. RETURN WAA
WILL BE MAINLY AFFECTING THE WRN CWA WHERE HIGH TEMPERATURES REBOUND
10-15 DEGREES WARMER THAN SATURDAY WITH THE UPPER 40S IN THE
MOUNTAINS TO THE MID 50S IN THE PIEDMONT.

SURFACE RIDGE OVER THE MID ATLANTIC STATES ON SUNDAY NIGHT WILL
DRIFT NORTHEAST TO OFF THE NEW ENGLAND COASTLINE BY MONDAY NIGHT.
DEEP FULL LATITUDE TROF OVER THE WEST U.S. WILL BE PROGRESSING
SLOWLY EASTWARD...REACHING THE MISSISSIPPI VALLEY BY DAYBREAK
TUESDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
EXPECT DRY WEATHER TO PERSIST THROUGH MONDAY EVENING. HOWEVER...
INCREASING WARM MOIST ADVECTION IN ADVANCE OF UPPER TROF AND
ATTENDANT SURFACE LOW TO WEST...AND DEPARTING SURFACE HIGH TO
NORTHEAST SHOULD RAPIDLY MOISTEN MUCH OF LOWER AND MID TROPOSPHERE
AS THE NIGHT PROGRESSES. INCREASING UPWARD VERTICAL MOTION FIELDS
RESULTING FROM ISENTROPIC LIFT OVER WEDGE AND LOW LEVEL UPSLOPING
SHOULD BE SUFFICIENT TO WRING OUT SPOTTY DRIZZLE AND/OR SHOWERS
BEFORE DAYBREAK TUESDAY...ESPECIALLY ALONG THE EASTERN FLANKS OF THE
BLUE RIDGE SOUTH OF ROANOKE INTO THE NORTH CAROLINA MOUNTAINS.

APPROACH OF RIGHT ENTRANCE REGION OR UPPER JET AND ASSOCIATED UPPER
DIFFLUENCE COUPLED WITH CONTINUED WARM MOIST ADVECTION/ISENTROPIC
LIFT AND TOPOGRAPHICAL FORCING/UPSLOPING SHOULD ASSURE THAT THREAT
OF SHOWERS WILL INCREASE OVER THE ENTIRE BLACKSBURG FORECAST AREA AS
TUESDAY PROGRESSES INTO TUESDAY NIGHT...WHEN COLD FRONT FINALLY
ARRIVES FROM THE WEST.

BOTH THE ECMWF AND THE GFS SUPPORT THE NOTION THAT THE COLD FRONT
WILL SLOW IN ITS EASTWARD PROGRESSION ON TUESDAY NIGHT AS UPPER
SYSTEM DIGS AND THREATENS TO BECOME NEGATIVELY TILTED AS UPPER FLOW
SLOWLY BACKS. GFS A BIT MORE BULLISH IN THIS SCENARIO...AND
THEREFORE HOLDS ON TO THREAT OF PRECIPITATION WELL INTO WEDNESDAY
BEFORE ENDING FROM THE WEST DURING THE AFTERNOON...WITH THE ECMWF
SOME 3-6 HOURS MORE PROGRESSIVE WITH BACK EDGE OF PRECIPITATION
SHIELD.

TIMING WILL BE CRITICAL TO WHETHER SUFFICIENT COLD AIR ON BACKSIDE
OF SYSTEM CAN BE ENTRAINED TO CHANGE LINGERING PRECIPITATION OVER TO
SNOW BEFORE ENDING. CURRENT FORECAST ALLOWS THIS TRANSITION TO OCCUR
FIRST OVER THE SOUTHWESTERN MOUNTAINS LATE TUESDAY NIGHT...POSSIBLY
REACHING THE CREST OF THE BLUE RIDGE BY DAYBREAK WEDNESDAY.

STRONG COLD ADVECTION FOLLOWING THE PASSAGE OF THE UPPER TROF SHOULD
ALLOW FOR SKIES TO RAPIDLY CLEAR IN DOWNSLOPE AREAS EAST OF THE BLUE
RIDGE ON WEDNESDAY AFTERNOON...BUT PERSISTENT UPSLOPING WINDS WEST
OF THE BLUE RIDGE SHOULD MAINTAIN THE THREAT OF WIDELY
SCATTERED/SCATTERED SHOW AND RAIN SHOWERS IN PREFERRED AREAS THROUGH
WEDNESDAY NIGHT BEFORE ENDING ON THURSDAY.

REGARDLESS...COLDEST AIR OF THE YEAR WILL ARRIVE AS STRONG SURFACE
RIDGE SLOWLY BUILDS EAST INTO THE AREA...MAINTAINING BELOW NORMAL
TEMPERATURES FOR THE REMAINDER OF THE OUTLOOK PERIOD. HPC
TEMPERATURES GUIDANCE LOOKED VERY REASONABLE IN LIGHT OF THE ABOVE
AND WERE USED FOR THE ENTIRE LONG RANGE PERIOD...WITH THE EXCEPTION
OF SOME TWEAKS TO REFLECT LOCAL CLIMATOLOGICAL
BIASES.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
PERSISTENT WEDGE WITH ABUNDANT LOW LEVEL MOISTURE TRAPPED UNDER
THE INVERSION WILL ASSURE THAT IFR TO LIFR CONDITIONS PERSIST IN
MOST AREAS EAST OF THE BLUE RIDGE UNTIL LATE TONIGHT. HOWEVER LOW
CLOUDS HAVE AGAIN SHIFTED JUST EAST OF KROA AND EXPECT INTERVALS
OF VFR/MVFR AT TIMES THERE UNTIL THE SHOWERS AHEAD OF THE FRONT
ARRIVE A FEW HOURS AFTER MIDNIGHT WHEN MORE WIDESPREAD MVFR/IFR
LOOKS LIKELY. LIMITED INFLUENCE OF WEDGE WEST OF THE BLUE RIDGE
ALONG WITH CONTINUED DOWNSLOPING WINDS SHOULD ASSURE THAT KBLF AND
KLWB REMAIN VFR UNTIL THE STRONG COLD FRONT AND ASSOCIATED SHOWERS
WITH MVFR TO IFR RESTRICTIONS IMPINGE ON THE AREA FROM THE WEST
BETWEEN MIDNIGHT AND 2 AM. THIS COULD BRING A BRIEF GUST TO OVER
30 KTS WITHIN THE SHOWERS ON THE LEADING EDGE OF THE FRONT ESPCLY
AROUND KBLF AND PERHAPS KLWB SO BUMPED UP SPEEDS.

A STRONG LOW LEVEL JET WILL CONTINUE AROUND 50 KNOTS JUST AHEAD OF
THE ADVANCING FRONT...BRINGING LLWS TO MOST TAF SITES. FRONT
EXPECTED TO MOVE EAST THROUGH KBLF AND KLWB AROUND 07Z/2AM...KROA
AROUND 09Z-11Z/4-6AM...AND KLYH AND KDAN IN 14Z- 16Z/9-11AM TIME
FRAME.

STRONG GUSTY POST-FRONTAL NORTHWEST WINDS WILL OVERSPREAD THE REGION
AS FRIDAY PROGRESSES...CONTINUING INTO FRIDAY NIGHT. FLIGHT
CONDITIONS EXPECTED TO RAPIDLY IMPROVE BACK TO VFR EAST OF THE
BLUE RIDGE WITH ONSET OF DOWNSLOPING WINDS FRIDAY AFTERNOON.
HOWEVER THE LATEST NAM IS A BIT SLOWER TO EXIT MOISTURE OVER THE
SE SO KEPT MVFR CIGS AND AT LEAST A VICINITY SHRA IN A BIT
LONGER OUT EAST. OTRW UPSLOPING WINDS WEST OF THE BLUE RIDGE WILL
SUPPORT AT LEAST LOCALIZED MVFR CEILINGS PERSISTING THROUGH MUCH
OF FRIDAY AFTERNOON AT/NEAR KBLF/KLWB UNTIL SURFACE HIGH NUDGES
FAR ENOUGH EAST TO ALLOW UPSLOPING WINDS TO RELAX...CLEARING SKIES
FOR THE ENTIRE REGION FOR THE WEEKEND THROUGH MONDAY OF NEXT WEEK.

NEXT WEATHER MAKER TO BEGIN ARRIVING FROM THE WEST AND SOUTH MONDAY
NIGHT INTO TUESDAY...BRINGING THE THREAT OF ANOTHER ROUND OF MVFR
TO IFR RESTRICTIONS TO MUCH OF THE AREA LATE MONDAY NIGHT INTO
THE MID WEEK PERIOD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY FROM 9 PM THIS EVENING TO NOON EST SATURDAY FOR
     VAZ010>020-022>024.
NC...WIND ADVISORY FROM 9 PM THIS EVENING TO NOON EST SATURDAY FOR
     NCZ001-002-018.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...JJ
SHORT TERM...KK
LONG TERM...WERT
AVIATION...JH/JJ/PH/WERT
Hazardous weather outlook, Nov 25, 9:04 PM EST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
904 PM EST THU NOV 25 2010

NCZ003>006-019-020-VAZ032>035-043>047-058-059-270215-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
904 PM EST THU NOV 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-WVZ042-043-045-270215-
TAZEWELL-SMYTH-MERCER-SUMMERS-GREENBRIER-
904 PM EST THU NOV 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

SOUTHWEST WINDS MAY GUST TO AROUND 45 MPH OVERNIGHT...MAINLY IN
ELEVATIONS ABOVE 2500 FEET AND IN AREAS WHERE SOUTHERLY WINDS MAY
CHANNEL UP THROUGH THE VALLEYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WEST WINDS BEHIND A COLD FRONT COULD GUST TO AROUND 40 MPH FROM
FRIDAY AFTERNOON INTO SATURDAY...ESPECIALLY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ010>020-022>024-WVZ044-270215-
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-MONROE-
904 PM EST THU NOV 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT.

SOUTHWEST WINDS MAY GUST TO AROUND 40 MPH TONIGHT...MAINLY ALONG
ELEVATIONS ABOVE 2500 FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WEST WINDS BEHIND A COLD FRONT COULD GUST UP TO 45 MPH FROM FRIDAY
AFTERNOON INTO SATURDAY...ESPECIALLY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Advisories in Virginia, 2010Wind Advisories in North Carolina, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.